Hello. I’m going to start my giving you a short summary of what I’ve been through. I was on Paxil 10 years ago and I decided to get off medication and fight my GAD on my own. 1 year after I grew tired of doing it on my own and was put on Prozac and I was in it for 6 years. Around the last couple months of the 6 years it stopped working which is fair. The doctor tried to up the dose of Prozac but I felt like I was coming out of my skin. The doctor switch me to Cymbalta we’re i felt depressed (which has never happened to me) and I stuck with it and it eventually went away but it did come and go. However cymbalta gave me night sweats and my doc said I had to get off it. From there I went to lexapro which was a distaster. I had intrusive thoughts (which I never had before) and I felt zoned out. I tried it out for 6 weeks and gave up. I am now on Zoloft I was originally put on 25 mg and 10mg of lexapro while I was weaning off for one week.Then I took 50 mg of just zooloft for one week (those first 2 weeks were pretty pleasant ) now I’m on my third week of just me Zoloft and I have been depressed and crying all day for the past 4 days. My doctor thinks I am now depressed but I feel as if it’s a side affect form medication. He wants me to increase the medication but I feel it’s better to ride out the wave. He said he never heard of depression being a side affect of Zoloft so basically I’m here for reassurance that it’s possible to be depressed from Zoloft even if you never were really depressed and if it goes away with time? Thanks for your time ANY advice would help me rn.
Hi! You're not crazy! I was on Zoloft a when I was 16, I too became depressed, Zoloft can make you depressed, especially if it is not the right medication for you. I've taken a lot of the same medications as you have and have had extremely similar reactions. If you feel it is not right for you, please express that to your doctor. I didn't, I thought I could ride it out, I didn't want to be a pain in the ass, it was a huge mistake, my depression grew worse and worse, I eventually said something and got off of it. I haven't been on medication since, but I should be. But, yes, it can cause depression.
Hi, Fmian! From the literature on Zoloft from Drugs.com and the Physician's Desk Reference:
"Common (1% to 10% of users): Affect/emotional lability, aggravated depression, aggressive reaction, agitation, depression, nervousness"
Depression/increased depression is a common side effect of initiating therapy with Zoloft (in fact, almost all antidepressant/anxiolytics) and is usually short lived lasting just a few days to several weeks.
Try to be patient as this will likely pass, although an increase in dosage may be more beneficial for your anxiety.
"Side effects have been reported to be generally mild and transient. They are most common during the first 2 weeks of treatment and decrease in intensity and frequency with continued treatment. They generally do not lead to treatment cessation."
"Sleep, energy, or appetite may show some improvement within the first 1-2 weeks. Improvement in these physical symptoms can be an important early signal that the medication is working. Depressed mood, anxiety, and lack of interest in activities may need up to 6-8 weeks to fully improve."
Best regards and I think you'll be feeling better very soon! Wildcat
I am not a depressed person. I have never had the feeling that I couldn’t get motivated to do something. I started taking 25mg of Zoloft 6 days ago for anxiety. I have had feelings of depression that I’ve never had before. My anxiety is a little better, but the side effects are ridiculous!
- Zoloft Information for Consumers
- Zoloft Information for Healthcare Professionals (includes dosage details)
- Side Effects of Zoloft (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 16 May 2013 • 6 answers
Updated 3 Mar 2015 • 3 answers
Updated 18 Aug 2018 • 5 answers
Updated 26 Jan 2019 • 2 answers
Updated 13 days ago • 2 answers